MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH SPARE REAMER TUBE FOR HOLLOW REAMER (309.035)

OBERDORF SYNTHES PRODUKTIONS GMBH SPARE REAMER TUBE FOR HOLLOW REAMER (309.035)
Catalog Number 309.038
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date, the patient underwent a surgery for distal tibia with the locking screws.On an unknown date, the surgeon found that one screw had been broken.On (b)(6) 2020, the patient underwent a removal surgery with the hollow reamer due to the screw breakage.During the surgery, the surgeon found that the other 2-screws had been broken and he had difficulty in removing the broken screw with the hollow reamer because the patient¿s bone quality was good.He tried many times, and when he pressured the reamer axially, the tip of the reamer broke.He removed the fragment of the broken reamer, but the fragment of the screws remained in the patient.He completed the surgery with another hollow reamer within 30 minutes delay.The total of the broken screws is 3.The patient outcome was unknown.Concomitant devices reported: unknown screws (part # unknown, lot # unknown, quantity # 1), spare centering pin (part # 309.370, lot # unknown, quantity # 1).This complaint involves two (2) devices.This is 2 of 2 for report (b)(4).(b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.E3: additional reporter.H3, h4, h6: a review of the device history record.Device history lot; part: 309.038 (sub-component 36599); lot: 7736300; manufacturing site: bettlach; release to warehouse date: 07.March 2012.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.H3, h6: investigation summary investigation selection: investigation site: cq zuchwil.Selected flow: damaged.Visual investigation: the spare reamer tube and the hollow reamer shaft are returned in a jammed condition.The visual inspection has shown that the forefront of the spare reamer tube is broken off and only one tooth is remaining.The cutting edges on the broken off piece are in a very used condition.Dimensional inspection: because of the damage and jammed condition, the complaint relevant dimensions cannot be checked for dimensional accuracy of the valid manufacturing specifications.Drawing/specification review: the manufacturing review shows that the production procedures were according to the specifications and there were no issues that would contribute to this complaint condition.The used material was stainless steel as required and the measured harness was within the specification.Summary: the received condition of the complaint agrees with the complaint description since the spare reamer tube is broken as claimed by the customer.Thus, the complaint is rated as confirmed.Based on the received information and as already the surgeon commented, we only can assume that a mechanical overloading situation during use has caused the breakage and consequently also the jamming of the devices.Insertion angle issues or not exactly following the surgical technique could have led to the mentioned issue.The hollow reamer and the extraction bolt are left-turning (to be turned anticlockwise).During insertion ensure that enough axial pressure is exerted and maintain the axis.Only use instruments with sharp edges.It is possible to use the hollow reamer with power tools, but this should be done very carefully.Finally, we conclude that the cause of failure is not due to any manufacturing non-conformances.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SPARE REAMER TUBE FOR HOLLOW REAMER (309.035)
Common Device Name
REAMER
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key9837254
Report Number8030965-2020-01979
Device Sequence Number1299782
Product Code HTO
UDI-Device Identifier07611819201866
UDI-Public(01)07611819201866
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.038
Device Lot Number7736300
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2020
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer04/08/2020
Initial Report FDA Received Date03/16/2020
Supplement Report FDA Received Date04/27/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HOLLOW-REAMER-COMPL ANTICLOCKWISE CUTTIN; SPARECENTERPIN F/309.035; SPAREREAMERTUBE F/309.035; UNK - SCREWS: TRAUMA
Patient Age38 YR